Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Oct 7, 2002, 1:17 PM MDT for Hidalgo County, New Mexico. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 7, 2002, 1:17 PM MDT (19:17 UTC)
- Expired
- Oct 7, 2002, 2:00 PM MDT
- In force
- 43 min
- Issued by
- NWS El Paso, TX
- Area
- Counties, with a storm outline in the text
County Hidalgo County, NM
The radar
The El Paso radar (KEPZ), 185 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WUUS54 KEPZ 071917 SVRELP NMC023-072000- URGENT - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EL PASO TX 115 PM MDT MON OCT 7 2002 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL HIDALGO COUNTY IN NEW MEXICO * UNTIL 200 PM MDT * AT 104 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH CENTRAL HIDALGO COUNTY...OR ABOUT 60 MILES SOUTH OF LORDSBURG...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... RURAL SOUTHERN HIDALGO COUNTY AT 130 PM MDT RURAL EASTERN HIDALGO COUNTY AT 150 PM MDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3152 10881 3139 10867 3163 10829 3186 10856
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 9:52 AM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 7, 9:52 AM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION - UPDATED NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 952 AM MDT MON OCT 7 2002 SYNOPSIS... LOW LEVEL SOUTHEAST WINDS BEHIND A COLD FRONT THAT PASSED OVERNIGHT WILL IMPORT EVEN MORE MOISTURE INTO THE AREA TODAY AND TUESDAY. AN UPPER LEVEL STORM SYSTEM IS ON A COURSE TO PASS DIRECTLY OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS TUESDAY. THE RESULT OF THE COMBINED FORCES OF THE COLD FRONT...THE UPPER LEVEL STORM...AND THE ABUNDANT MOISTURE WILL RESULT IN CLOUDY SKIES...MUCH COOLER TEMPERATURES AND NUMEROUS LOCALLY HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS FOR TODAY AND TUESDAY. CONDITIONS WILL IMPROVE WEDNESDAY WITH DRIER AIR MOVING BACK INTO THE REGION. DISCUSSION... FORECAST UPDATED TO INCLUDE FLASH FLOOD WATCH FOR GRANT AND HIDALGO COUNTIES WHERE SCATTERED THUNDERSTORMS ARE PRODUCING PERIODS OF HEAVY RAINFALL AS WELL AS SMALL HAIL. SOME TRAINING HAS BEEN OBSERVED ON SATELLITE AND RADAR INCREASING THE POTENTIAL FOR LARGE ACCUMULATIONS OF RAINFALL OVER PORTIONS OF THE WATCH AREA. THE POTENTIAL FOR HEAVY RAINFALL EXISTS OVER MOST OF THE CWA WITH PRECIP WATER VALUES OVER AN INCH TODAY AND REMAINING NEAR AN INCH TOMORROW. A SLOW MOVING UPPER LOW SYSTEM WILL CONTINUE TO TRACK OVER THE FORECAST AREA PROVIDING THE INSTABILITY AND FORCING NEEDED TO PRODUCE WIDESPREAD RAIN AND THUNDERSTORMS. .ELP...FLASH FLOOD WTCH ...NM ZNS 22 30 04 N
Hazardous weather outlook, Oct 7, 5:50 AM MDT, 7 hours 27 minutes before
NMZ022>025-030>032-TXZ055-056-071415- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 550 AM MDT MON OCT 7 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .TODAY AND TONIGHT... HAZARDOUS WEATHER IS POSSIBLE TODAY. ABUNDANT MOISTURE IS IN PLACE OVER THE AREA. AN UPPER LEVEL STORM SYSTEM IS APPROACHING FROM THE WEST WHICH WILL TRIGGER AREA WIDE SHOWERS AND EMBEDDED THUNDERSTORMS THROUGHOUT THE DAY AND NIGHT. MOST STORMS WILL NOT REACH SEVERE LIMITS BUT A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAINFALL AND A THREAT OF LOCAL FLOODING IS ALSO POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SERVICES MAY BE REQUESTED THIS AFTERNOON OR EVENING. .DAYS TWO THROUGH SEVEN... AN UPPER LEVEL STORM SYSTEM WILL TRACK OVER THE AREA TUESDAY AND AREA SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH TUESDAY NIGHT. THE STORM SYSTEM MOVES EAST OF THE AREA AND THE REST OF THE WEEK LOOKS TO BE DRY. ANOTHER UPPER LEVEL STORM SYSTEM IS SLATED TO AFFECT THE AREA NEXT WEEKEND. BIRD
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 7, 1:07 PM MDT | Flash Flood Warning | EPZ | Hidalgo | 113 min |
| Oct 7, 1:59 PM MDT | Severe Thunderstorm Warning | EPZ | Hidalgo | 46 min |
| Oct 7, 4:53 PM MDT | Flash Flood Warning | EPZ | Grant | 3 hr |
| Oct 7, 5:34 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 56 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.